Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 21, 2002

Pills for Diabetes

Question from a nurse in the USA:

My sister-in-law, who has brittle diabetes with insulin resistance, also has an irritable colon, and the gastroenterologist told her that Glucophage was causing her diarrhea which happens suddenly and without cramping. Now she is off Glucophage and back to terrible insulin resistance. I feel that Glucophage or a drug like it without this side effect is her only answer. She states that she tried Lomotil [for the diarrhea], but I do not know to what extent she took it. What can be done? She is obese, and her general health is poor and only getting worse.

Answer:

I have found that the degree of intestinal intolerance to Glucophage [metformin] tends to be individual. I usually start my patients on one-half the dose I will want and then increase it. A typical dose might be 500 mg once-a-day, given at night. If they have looser stools, it then tends to be upon awakening without more issues during the day. After a week or two, most folks have acclimated to this, and then I can increase to 500 mg twice daily. My experience is that most young people I have done this with tolerate it well. Even when metformin is given three times daily, this slow approach tends to work.

Your sister-in-law should discuss this with her doctor.

DS